Alert archive / Colorado / Flash Flood Warnings in 2004

Flash Flood Warning 3, NWS Grand Junction, CO

July 17, 2004Gunnison County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 17, 2004, 6:37 PM MDT for Gunnison County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2004, 6:37 PM MDT (00:37 UTC)
Expired
Jul 17, 2004, 9:30 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County Gunnison County, CO

The radar

The Grand Junction radar (KGJX), 128 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 0.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2004-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 658 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2004-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
658 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1998 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 180038
FFWGJT
COC051-180330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
637 PM MDT SAT JUL 17 2004

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN GUNNISON COUNTY IN CENTRAL COLORADO.

* UNTIL 930 PM MDT.

* AT 637 PM MDT...A TRAINED WEATHER SPOTTER REPORTED THAT 
  EXCESSIVE RAINFALL WAS PRODUCING FLASH FLOODING ACROSS HIGHWAY 
  50...2 MILES EAST OF GUNNISON...NEAR TOMICHI HEIGHTS. THE DEPTH OF 
  THE WATER IS ESTIMATED AT 4 TO 5 FEET DEEP.

A FLASH FLOODING WARNING MEANS THAT FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3864 10697 3846 10700 3844 10675 3864 10672

$$

NADLER
3 follow-up statements
000 
WGUS75 KGJT 180120
FFSGJT
COC051-180330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
720 PM MDT SAT JUL 17 2004

...FLASH FLOOD WARNING CONTINUES FOR SOUTHERN GUNNISON COUNTY UNTIL 
930 PM MDT...

AT 720 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH HEAVY RAINFALL REDEVELOPING ACROSS GUNNISON AND 
SURROUNDING AREAS. COUNTY ROAD 72 ALONG THE TOMICHI CREEK HAS BEEN 
WASHED OUT AND OTHER AREAS FROM CAPITOL CREEK TO TOMICHI CREEK ARE 
EXPERIENCING FLASH FLOODING. ADDITIONAL RAINFALL WILL CONTINUE THE 
THREAT OF FLASH FLOODING THROUGH AT LEAST 9:30 PM THIS EVENING.

REPORTS OF 4 TO 5 FEET OF WATER AND DEBRIS HAVE OCCURRED 2 MILES 
EAST OF GUNNISON ALONG THE TOMICHI CREEK...AND COUNTY ROAD 72 HAS 
BEEN WASHED OUT.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

$$

NADLER
000 
WGUS75 KGJT 180152
FFSGJT
COC051-180330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
752 PM MDT SAT JUL 17 2004

...FLASH FLOOD WARNING CONTINUES FOR SOUTHERN GUNNISON COUNTY UNTIL 
930 PM MDT...

AT 752 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
ADDITIONAL SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN MOVING OVER THE 
WARNED AREA...2 MILES EAST OF GUNNISON. LOCAL LAW ENFORCEMENT 
REPORTED THAT WATER AND DEBRIS ABOUT 1 FOOT DEEP WAS FLOWING OVER 
COUNTY ROAD 72 ALONG THE TOMICHI CREEK. AT THIS POINT...HIGHWAY 50 
IS PASSABLE HOWEVER...ADDITIONAL RAINFALL COULD CREATE FLASH 
FLOODING EAST AND NORTH OF GUNNISON.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

$$

NADLER
000 
WGUS75 KGJT 180326 RRA
FFSGJT
COC051-180345-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
926 PM MDT SAT JUL 17 2004

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN GUNNISON 
COUNTY HAS BEEN ALLOWED TO EXPIRE...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO 
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... 
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

$$

NADLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:45 PM MDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 17, 2:45 PM MDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
245 PM MDT SAT JUL 17 2004

.SHORT TERM (TONIGHT THROUGH MONDAY)...
UPPER LEVEL RIDGE ANCHORED OVER NEW MEXICO...WILL CONTINUE TO
BRING MOIST SUBTROPICAL CONDITIONS TO THE REGION THROUGH MONDAY.
ANOTHER ACTIVE AFTERNOON IS UNDERWAY...WITH SLOW MOVING
THUNDERSTORMS OVER THE MOUNTAINS.  A FEW CELLS ALREADY DRIFTING
OVER THE VALLEY...ESPECIALLY OVER THE NORTHEAST SECTIONS OF THE
FORECAST AREA WHERE BETTER SUN AND HEATING GOT THINGS GOING EARLIER
TODAY. BLANKET OF MID CLOUDS OVER THE CENTRAL ZONES SLOWED HEATING...
BUT STORMS ARE NOW FIRING OVER THE HIGHER TERRAIN AND EXPECT THIS
TREND TO CONTINUE AS A WEAK SHRTWV OVER SOUTHERN UTAH LIFTS ENE
THROUGH THE REGION THIS EVENING. MORNING SOUNDING CONTINUES TO
INDICATE VERY MOIST CONDITIONS IN PLACE WITH PRECIPITABLE WATER
VALUES IN EXCESS OF 1.3 INCHES. WINDS ALOFT SUGGEST MINIMAL STORM
MOTION...GENERALLY TO THE E AT 5 TO 10 MPH. THIS WL RESULT IN
LOCALLY HEAVY RAINFALL FROM THE STRONGER STORMS...WITH OVER 1 TO 2
INCHES POSSIBLE IN A SHORT PERIOD.  NOCTURNAL CONVECTION AGAIN
EXPECTED WITH WARM AND MOIST CONDITIONS CONTG AND MINOR WAVES
RIPPLING OVER THE RIDGE AND INTO THE FORECAST AREA. LITTLE CHANGE IS
EXPECTED THROUGH MONDAY WITH THE UPPER LEVEL RDG REMAINING PARKED
OVER NEW MEXICO. SLIGHTLY DRIER CONDITIONS WL PERSIST OVER THE
SOUTHERN ZONES WHERE CONVECTION WL NOT BE AS WIDESPREAD. GUIDANCE
TEMPS REASONABLE THROUGH THE PERIOD.  HOWEVER...PLAN ON GOING ABOVE
GUIDANCE POPS IN LATER PERIODS WITH LITTLE CHANGE TO THE OVERALL
PATTERN EXPECTED.

.LONG TERM (TUESDAY THROUGH SATURDAY)...

RIDGE AXIS BUILDS SLOWLY WEST OVER THE INTERMOUNTAIN WEST AND INTO
THE GREAT BASIN THROUGH THE PERIOD. BOTH GFS AND ETA SHOWING A SLIGHT
DECREASE IN MOISTURE THROUGH THE PERIOD...HOWEVER...WILL KEEP
SLIGHT CHANCE OF AFTERNOON/EVENING THUNDERSTORMS EACH DAY AS
MOISTURE APPEARS TO BE ADEQUATE TO SUPPORT CONVECTION. EXPECT
TEMPERATURES TO REMAIN SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

JDC/MPM
Hazardous weather outlook, Jul 17, 5:51 AM MDT, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
551 AM MDT SAT JUL 17 2004

CORRECTED DATE

COZ001>014-017>023-UTZ022>025-027>029-181145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
551 AM MDT SAT JUL 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN
UTAH.

.DAY ONE...TODAY AND TONIGHT...

SLOW MOVING THUNDERSTORMS WILL OCCUR TODAY...ESPECIALLY OVER THE
MOUNTAINS THIS AFTERNOON AND EVENING. THIS WILL CREATE THE POTENTIAL
FOR LOCALLY HEAVY RAIN. LOCALLY HEAVY RAIN MAY CAUSE EXCESSIVE RUNOFF
OR FLASH FLOODING...ESPECIALLY IN AREAS OF STEEP TERRAIN OR URBAN
AREAS PRONE TO FLASH FLOODING...AND IN AREAS BURNED BY WILDFIRES.
THUNDERSTORMS MAY ALSO BE ACCOMPANIED BY SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS TO 35 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
SUNDAY AND MONDAY.

FOR TUESDAY THROUGH FRIDAY...ISOLATED MOUNTAIN THUNDERSTORMS WILL BE
POSSIBLE EACH AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT SPOTTERS
ARE ENCOURAGED TO CALL IN RAINFALL...HAIL OR WIND REPORTS.

TAL

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:54 PM MDTFlash Flood WarningGJTGunnison3 hr

Nearby

Flash Flood Warnings in Colorado, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.